Lybrell, Huge Fibroids, hyperactive thyroid and hair loss
Hello Wray, As I am reading through your site, I am realizing that estrogen dominance is likely the cause behind my hair loss and huge fibroids, and I have three questions:
1. Is it safe for me to take progesterone cream while on Lybrell birth control pills? (I just started with Lybrell last month after being on Lupron shots for six months to reduce my fibroids). If so, how much dosage of the cream should I be taking?
2. Will the restoration of progesterone balance in my system cause my fibroids to shrink even more?
3. Could balancing my progesterone and estrogen ratios correctly impact or help my thyroid condition?
I anxiously await your response, as I want to get started on balancing my hormone levels as soon as possible!!
FYI Background info:
I am 43 years old and I have always had very long, luxurious hair. Two years ago my hair started falling out in noticeable amounts every day. At that time, I was diagnosed with hyperactive thyroid and was put on PTU, 4 pills a day. This brought my thyroid into an acceptable range, but didn't really seem to slow down my hair loss.
I have always been thin and fit but have had heavy periods with clotting and bloating my whole life. Last year I started experiencing huge abdomen distention during my periods. I also had excessive bloating in my abdomen and legs... especially my left leg. This wasn't slight water retention, this was like gaining 10 pounds overnight and waking up with cankles and looking five months pregnant! I was diagnosed with a huge uterus and several massive fibroids.
My doctor put me on Lupron shots for six months to suppress my estrogen so that the fibroids would shrink. It did work, and my fibroids (and subsequent distention, bloating and swelling) were reduced by about 70%. Interestingly, my hair loss stopped after the fifth monthly shot. This surprised my doctor, since he said my hair loss would be from my thyroid and not my fibroids/excessive estrogen. I think there is a connection, however.
My doctor put me on Lybrell continuous birth control last month and said that my estrogen would only go back to about one-sixth of what it would be normally and that the progestin would keep my fibroids at their existing shrunken size or even reduce them a bit. He wants to wait to do a surgery to remove my fibroids depending on whether or not I decide to try to become pregnant. I would have to try in vitro around six months after surgery for any chance to get pregnant, so I don't want to have the surgery prematurely.
I am now noticing after just one month on Lybrell birth control, however, that my abdomen is distended again and I am starting to swell and retain a lot of fluids. Is that normal or is it a bad sign that my estrogen is out of control again? I feel so stuck and frustrated!! Thank you so much for such an informative website. I feel there may be an explanation and hope for me!!